Pennsylvania, 2008Flooding in Pennsylvania, December 19 to 20, 2008
December 19 to 20, 2008 · NWS PBZ · 3 events in 3 counties and zones
A combination of heavy rain and snow melt brought numerous streams and creeks out of there banks across Fayette, Westmoreland, and Indiana counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of heavy rain and snow melt brought numerous streams and creeks out of there banks across Fayette, Westmoreland, and Indiana counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 19, 10:12 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Dec 19, 10:12 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1012 PM EST FRI DEC 19 2008
.SYNOPSIS...
A STORM SYSTEM WILL RAPIDLY MOVE TO THE EAST COAST TONIGHT.
HIGH PRESSURE WILL BUILD IN ON SATURDAY. ANOTHER STORM WILL BRING
MORE PRECIPITATION SATURDAY NIGHT AND SUNDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
UPDATED FORECAST TO CANCEL WIND ADVISORY...WINDS HAVE
DIMINISHED...AND TO ADD PATCHY DRIZZLE SOUTH AND FLURRIES NORTH
REST OF THIS EVENING AND THE EARLY MORNING HOURS OF SATURDAY.
STORM SYSTEM IS EXITING TO THE EAST COAST AND HIGH PRESSURE
BUILDING INTO THE OHIO VALLEY WILL BRING DRY WEATHER FOR TONIGHT
INTO SATURDAY.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
ANOTHER FAST MOVING WINTER STORM WILL BRING PERIODS OF SNOW MIXED
WITH RAIN IN THE SOUTH FOR LATE SATURDAY NIGHT INTO SUNDAY
MORNING. COLD BRISK WINDS WILL BRING LAKE EFFECT SNOW SHOWERS
BEHIND THE STORM FOR SUNDAY AFTERNOON.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
ARCTIC AIR DIVES INTO THE AREA SUNDAY NIGHT. LAKE EFFECT SNOW WILL
CONTINUE INTO THE EARLY MORNING HOURS OF SUNDAY ALONG WITH GUSTY
SFC WINDS.
VERY COLD AIR AND SNOW SHOWERS ARE EXPECTED THROUGH MONDAY.
COLD HIGH BUILDS IN ON TUESDAY.
ANOTHER WINTER STORM APPROACHES THE DISTRICT ON WEDNESDAY WITH SOME
WARMER TEMPERATURES AND RAIN ON WED AND THEN RAIN CHANGING TO
SNOW WED NIGHT. BEHIND THE SYSTEM LOOK FOR SNOW SHOWERS AND
COLDER TEMPS THURSDAY. HIGH PRESSURE BUILDS IN THURSDAY NIGHT
BRINGING DRY WEATHER FOR FRIDAY.
&&
.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
MVFR CIGS OVERNIGHT. SURFACE LOW, AND ASSOCIATED PCPN, CONTINUES
TO TRACK RAPIDLY EASTWARD AND DURING THE EARLY MORNING HOURS OF
SATURDAY WILL MOVE OFF THE EAST COAST. SURFACE WINDS THIS EVENING
WEST TO NORTHWEST 15 TO 25KTS GUSTING TO 35KTS...BEFORE
DIMINISHING NE AT 10-15KTS.
CIGS IMPROVING TO VFR SATURDAY AFTERNOON UNDER A SURFACE RIDGE.
THE NEXT SYSTEM WILL BRING MIXED PRECIPITATION AND MVFR/IFR
RESTRICTIONS SATURDAY NIGHT THROUGH SUNDAY. RESTRICTIONS WILL LINGER
THROUGH MONDAY AS NORTHWEST FLOW/COLDER AIR WILL LIKELY RESULT IN
LAKE ENHANCED AND UPSLOPE SNOW SHOWERS. GENERALLY VFR WEATHER IS
PREDICTED FOR LATE MONDAY INTO TUESDAY UNDER SURFACE HIGH PRESSURE.
STILL ANOTHER SYSTEM IS FORECAST TO TRACK FROM THE SOUTHERN PLAINS
INTO THE GREAT LAKES BY MIDWEEK. MORE IFR/MVFR RESTRICTIONS ARE
LIKELY WITH THIS SYSTEM.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Dec 19, 10:17 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1017 PM EST FRI DEC 19 2008
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-210330-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1017 PM EST FRI DEC 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ANOTHER STORM SYSTEM WILL SPREAD SNOW INTO OUR AREA SATURDAY NIGHT
AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Fayette
- When
- December 19, 11:50 PM EST to December 20, 9:00 AM EST
- Where
- Fayette County, 1.49 mi ENE of Pennsville to 2.01 mi E of Pennsville
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.074, -79.543
Law enforcement reported Butler Run and Spruce Run out of there banks and flooding near Route 982.
Flood, Indiana
- When
- December 19, 11:50 PM EST to December 20, 8:00 AM EST
- Where
- Indiana County, 0.9 mi ENE of Grafton to 0.31 mi W of Black Lick
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.486, -79.205
Law enforcement reported Two Lick Creek flooding near Josephine and Grafton along route 119.
Flood, Westmoreland
- When
- December 19, 11:55 PM EST to December 20, 8:00 AM EST
- Where
- Westmoreland County, Latrobe to 0.18 mi S of Cooperstown
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.300, -79.380
Law enforcement reported flooding along the Loyalhanna Creek near Latrobe.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Pennsylvania, December 19 to 20, 20081 death · 5 injured · 8 events
- Winter Storm in Ohio, December 19, 2008$1.1 million · 29 events
- Winter Storm in New York, December 19, 2008$340,000 · 17 events
- Winter Storm in Pennsylvania, December 19, 2008$145,000 · 3 events
- Winter Storm in Vermont, December 19 to 20, 2008$75,000 · 11 events
- Heavy Snow in Massachusetts, December 19 to 21, 2008$33,000 · 23 events
- Winter Storm and Winter Weather in New Jersey, December 19 to 20, 20083 injured · 9 events
- Winter Storm in New York, December 19 to 20, 2008$30,000 · 6 events
- Heavy Snow and Winter Weather in New York, December 19 to 20, 200827 events
- Strong Wind in Kentucky, December 19, 2008$16,000 · 16 events
- Winter Weather in Vermont, December 19 to 20, 2008$25,000 · 5 events
- Strong Wind in Illinois, December 19, 2008$15,000 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146621, 146626, 146634.